Doctors Lounge - Gastroenterology Answers
"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."
Forum Name: Gastroenterology Topics
|aboalbalad - Wed Oct 29, 2008 6:20 pm||
i am a 20 year old male and i have been suffering for 4 days now from a bloated abdomen and its very hard for me to take a deep breath, as if something is pressing on the lower part of my lungs.
i feel a lot of pressure in my upper abdominal part and i try not to eat because if i eat i feel that the food is in my stomach and not going any further at least of a very long time and it puts more pressure.
i was given strong stool softeners and supplement for gas but only the gas went out and i cant seem to have a normal bowl movement for several days now (4-5).
sometimes i feel slight nausea and a mild headache
thank you for your attention.
|John Kenyon, CNA - Fri Oct 31, 2008 9:46 pm||
You're constipated, and you describe very precisely how bad that can feel after a few days. The inability of the bowels to move can be caused by certain foods, certain medical conditions, and by the use of certain prescription drugs (usually opiod pain medications). Sometimes the stool softeners don't work well or right away, and can be supplemented with prune juice (and other fluids), fruits and fiber tablets such as Metamucil. Of course, because of the slow emptying and bloating, you'll want to advance these slowly, and you may have to ask your doctor if you should use a laxative. While constipation isn't normally an urgent matter, it can start to feel pretty awful in a relatively short time. A laxative may be required if you don't manage a movement within a week. At that point it becomes pretty well intolerable.
Don't try taking a laxative without first consulting your doctor. If you get the green light then, by all means, that should work. You'll also need to try and figure out what set off this problem so it doesn't repeat. Be certain you're getting sufficient fiber in your diet, not getting too much of the harder fats, and of course if you're taking any sort of opiod pain meds routinely, you'll definitely need to take extra care to keep things moving.
Hopefully all this will help soon enough that you don't have to resort to asking for a laxative. If you do, at least you can be pretty sure this episode will end soon after. Let your doctor make the call on this, though.
Best of luck to you.
|| Check a doctor's response to similar questions|
Are you a Doctor, Pharmacist, PA or a Nurse?
Join the Doctors Lounge online medical community
Editorial activities: Publish, peer review, edit online articles.
Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.